MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US SIGMA HP UNI FB KEEL OSTEOTOME; KNEE INSTRUMENT : CUTTING INSTRUMENTS

DEPUY ORTHOPAEDICS INC US SIGMA HP UNI FB KEEL OSTEOTOME; KNEE INSTRUMENT : CUTTING INSTRUMENTS
Catalog Number 202447111
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/05/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the handle broke.Did the event occur during sterile processing? unknown, did the event occur during field inspection? unknown, did the event occur during internal service activities such as calibration? no, patient status/ outcome / consequences no, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: unknown, is the patient part of a clinical study unknown, (b)(4) device property of other, device in possession of sale consultant by checking this box i certify that all information that are known/available has been disclosed.If any new information will be made available, the additional information will be submitted through cst.True.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary according to the information received, "it was brought to my attention the metal back keel handle had broken.I was not in attendance.The handle had been notice of it being broken prior to the case starting by the scrub technician.The metal part of the handle was re-process and used in the case.The case went as planned.There was no delay or injury to the patient." the product was not returned to depuy synthes, however photo was provided for review.See attachment uni handle porter.The photo investigation revealed that device 202447111, sigma hp uni fb keel osteotome has broken at the center of the pin that secures the cap to the shaft.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the 202447111, sigma hp uni fb keel osteotome would contribute to the complained device issue.Based on the investigation findings, the potential cause can be traced to unintended use error and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot the device lot number is unknown, therefore a device history review could not be performed.If the lot/serial number becomes available, the record will be re-assessed.
 
Event or Problem Description
Additional information was received and stated that the handle did break into 4 pieces.All pieces are recovered.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : it was brought to my attention the metal back keel handle had broken.I was not in attendance.The handle had been notice of it being broken prior to the case starting by the scrub technician.The metal part of the handle was re-process and used in the case.The case went as planned.There was no delay or injury to the patient.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the end cap component has fractured at the center of the pin that secures the cap to the shaft.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.The broken fragment was returned.A dimensional inspection was not performed as it is not applicable to the complaint condition.The sigma unicondylar surgical technique (25m0908 / 0612-05-507) states "use the tibial osteotome to gently remove the bone from the keel slot.Do not impact forcefully as this can cause a break of the posterior tibia".The tip of the osteotomy is nicked, potential cause can be attributed to unintended user error.The overall complaint was confirmed as the observed condition of the sigma hp uni fb keel osteotome would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Device history lot : a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because the date code provided is not a finished goods lot number.H3.

Brand Name
SIGMA HP UNI FB KEEL OSTEOTOME
Common Device Name
KNEE INSTRUMENT : CUTTING INSTRUMENTS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key18301825
Report Number1818910-2023-25105
Device Sequence Number15187639
Product Code HWM
UDI-Device Identifier10603295083191
UDI-Public10603295083191
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number202447111
Device Lot NumberGM0909
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2023
Supplement Date Received by Manufacturer12/12/2023
12/26/2023
01/09/2024
Initial Report FDA Received Date12/11/2023
Supplement Report FDA Received Date12/12/2023
12/27/2023
01/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexMale
Patient Weight104 KG